Alert archive / Georgia / River Flood Warnings in 2019

River Flood Warning 58, NWS Atlanta, GA

January 24, 2019Butts County, Henry County, Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 24, 2019, 5:06 PM EST for Butts County, Henry County, Newton County, Georgia. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2019, 5:06 PM EST (22:06 UTC)
Expired
Jan 25, 2019, 4:18 AM EST
In force
11 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Butts County, GA, Henry County, GA, Newton County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South River at GA 81 at Snapping Shoals (SPGG1).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02204520, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

178 
WGUS42 KFFC 242206
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
506 PM EST Thu Jan 24 2019

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties

.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.


GAC035-151-217-251206-
/O.NEW.KFFC.FL.W.0058.190124T2206Z-000000T0000Z/
/SPGG1.1.ER.190124T2130Z.190124T2130Z.000000T0000Z.UU/
506 PM EST Thu Jan 24 2019

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The South River near Snapping Shoals.
* From this afternoon until further notice.
* At 430 PM Thursday the stage was 12.0 feet...and 
  rising.
* Flood stage is 12.0 feet.
* At 12.0 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on Georgia Highway 81. Much further downstream...portions 
  of Lucy Lane and Lunsford Road in north Butts County begin to 
  flood.
  

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$
2 follow-up statements
120 
WGUS82 KFFC 250127
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
826 PM EST Thu Jan 24 2019

...The Flood Warning continues for the following rivers in Georgia...
  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties 


GAC035-151-217-251525-
/O.CON.KFFC.FL.W.0058.000000T0000Z-000000T0000Z/
/SPGG1.1.ER.190124T2130Z.190125T0030Z.000000T0000Z.UU/
826 PM EST Thu Jan 24 2019

The Flood Warning continues for
  The South River near Snapping Shoals.
* Until further notice.
* At 730 PM Thursday the stage was 12.2 feet...and 
  nearly steady.
* Minor flooding is occurring.
* Flood stage is 12.0 feet.
* At 12.0 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on Georgia Highway 81. Much further downstream...portions 
  of Lucy Lane and Lunsford Road in north Butts County begin to 
  flood.

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$
446 
WGUS82 KFFC 250918
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
418 AM EST Fri Jan 25 2019

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties

 
GAC035-151-217-250948-
/O.CAN.KFFC.FL.W.0058.000000T0000Z-190125T0918Z/
/SPGG1.1.ER.190124T2130Z.190125T0415Z.190125T0730Z.UU/
418 AM EST Fri Jan 25 2019

The Flood Warning is cancelled for
  The South River near Snapping Shoals.
* This takes effect immediately.
* At 330 AM Friday the stage was 11.8 feet and falling.
* Flood stage is 12 feet.
* The river will continue to fall.
* Between 10 and 12 feet, bankfull conditions occur along the 
  river upstream and downstream from the gage on Georgia Highway 
  81. 


&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 24, 2:55 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 24, 2:55 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
255 PM EST Thu Jan 24 2019

.SHORT TERM /Tonight through Friday Night/...

The cold front has moves east of the area but there is still quite a
bit of cloud cover left in its wake. The strong Northwesterly flow
is bringing in a drier airmass and the clouds are diminishing but
that drier airmass is also much cooler. Current temps across the
state ranging from the upper 20s in the NE GA mountains to near 60s
across SE GA. The majority of north and central GA is in the 30s and
40s.  With the clearing clouds and colder air moving in looking for
low temps tonight to dip into the 20s and 30s with lows Friday night
expected in the teens and 20s. The gusty northwest winds today will
subside a bit overnight but will still see wind chill values in the
single digits in the NE GA mountains with teens and lower 20s
elsewhere. Temps Friday will get up into the 40s and 50s with some
mid to upper 30 deg reading across N GA.

01

.LONG TERM /Saturday through Thursday/...

To begin the extended period, a strong surface high will be in place
over the southeastern CONUS, which will lead to generally dry
conditions and fair weather through the weekend and into the early
parts of next week. ECMWF and GFS are in agreement that an upper
level shortwave and an associated weak cold front will approach
Georgia on late Sunday into early Monday. Neither model is producing
much precipitation with this system, as the surface high is expected
to inhibit the precipitation chances. While both models agree that
precipitation will be limited to far north Georgia, GFS solutions
are slightly wetter and extend the precipitation further to the
south.

As the high pressure moves out of the area, a sharp cold front will
approach and is expected to enter the forecast area on Tuesday
morning and move southeastward through Georgia throughout the day on
Tuesday. GFS and ECMWF solutions both show much of the low-level
moisture behind the frontal boundary, which suggests the potential
for some wintry weather where temperatures drop below freezing and
before the moisture clears out of the area. At this time, there are
still disagreements between model solutions so the specifics are
still somewhat difficult to discern. ECMWF now offers a wetter, but
slightly faster solution than the GFS, but both indicate that the
majority of the precipitation will pass through our area during the
day Tuesday. The possibility still exists of the cold front slowing
and becoming elongated and moving through the area on early
Wednesday as opposed to Tuesday, so I left some slight chance PoPs
in on Wednesday to account for this possibility.

Temperatures will be around 5-10 degrees below average to start the
period, with highs in the 40s and low 50s and lows in the upper 20s
and low 30s. These temperatures will gradually increase each
consecutive day until the frontal system enters our area on Tuesday.
A sharp drop in temperatures is to be expected behind the passage of
the cold front, with highs running 10-15 degrees below average on
Wednesday. Cooler temperatures will remain through the end of the
period.

King

&&

AVIATION...
18Z Update...
MVFR ceilings across most of the TAF sites but the cloud cover is
diminishing fast. will see VFR ceilings within the next few hours
and stay that way through the rest of the TAF period. There are a
few areas of -DZ but that will diminish soon also. Winds expected
to stay out of the NW through the period. Wind speeds are in the
10-15kt range with gust to 25kt. These winds loose there gust
around sunset but will stay around 10kt over night. Wind speeds
will increase again slightly Friday with speeds in the 10-15kt
range but not expecting the gust.

//ATL Confidence...18Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          29  47  23  50 /   0   0   0   0
Atlanta         30  43  25  48 /   0   0   0   0
Blairsville     24  37  19  43 /   5   0   0   0
Cartersville    28  41  22  47 /   0   0   0   0
Columbus        32  50  26  52 /   0   0   0   0
Gainesville     28  43  23  47 /   0   0   0   0
Macon           32  50  25  52 /   0   0   0   0
Rome            28  41  22  47 /   0   0   0   0
Peachtree City  30  46  24  49 /   0   0   0   0
Vidalia         35  53  28  53 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Jan 24, 2:56 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
256 PM EST Thu Jan 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
256 PM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A handful of rivers and creeks have risen out of their banks in
Northern Georgia and across the Atlanta metro from the recent
rainfall with the most sensitive now beginning to recede but
several others remaining above flood stage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Our next cold front is expected on Tuesday with a line of showers
expected to move through the forecast area, with a chance for some
light snow for north Georgia. There's still some uncertainty
regarding this system, so please stay informed regarding the
forecast going forward as the forecast is subject to change.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 7:19 PM ESTSpecial Weather StatementFFCFloyd, Gordon86 min
Jan 23, 7:23 PM ESTSpecial Weather StatementFFCCarroll, Cherokee, Cobb, Douglas, Heard, Paulding and 1 more67 min
Jan 23, 8:29 PM ESTRiver Flood WarningFFCDade26 hr
Jan 23, 8:34 PM ESTSpecial Weather StatementFFCChattahoochee, Muscogee, Stewart41 min
Jan 23, 9:04 PM ESTRiver Flood WarningFFCChattooga20 hr
Jan 23, 9:23 PM ESTSpecial Weather StatementFFCMarion, Schley, Taylor, Webster37 min
Jan 23, 10:08 PM ESTSpecial Weather StatementFFCHouston, Macon52 min
Jan 23, 10:23 PM ESTRiver Flood WarningFFCFulton, Gwinnett21 days
Jan 23, 10:26 PM ESTRiver Flood WarningFFCCobb2 hr
Jan 23, 10:28 PM ESTRiver Flood WarningFFCGwinnett5 hr
Jan 23, 10:48 PM ESTRiver Flood WarningFFCDeKalb21 days
Jan 23, 11:15 PM ESTRiver Flood WarningFFCForsyth, Fulton40 hr
Jan 24, 12:24 AM ESTRiver Flood WarningFFCGwinnett9 hr
Jan 24, 1:01 AM ESTRiver Flood WarningFFCFloyd4 days
Jan 24, 2:07 AM ESTRiver Flood WarningFFCForsyth10 hr
Jan 24, 3:22 AM ESTRiver Flood WarningFFCGwinnett, Walton21 days
Jan 24, 6:05 AM ESTRiver Flood WarningFFCWhitfield46 hr
Jan 24, 6:51 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding18 hr
Jan 24, 6:55 AM ESTRiver Flood WarningFFCNewton, Rockdale3 hr
Jan 24, 10:58 AM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding10 hr
Jan 24, 12:35 PM ESTRiver Flood WarningFFCGwinnett4 hr
Jan 24, 12:57 PM ESTRiver Flood WarningFFCDooly20 hr
Jan 24, 2:06 PM ESTRiver Flood WarningFFCFloyd24 hr

Nearby

River Flood Warnings in Georgia, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.